Case ReportsA Case of Disulfiram-Induced Psychosis in a Previously Asymptomatic Patient Maintained on Mixed Amphetamine Salts: A Review of the Literature and Possible Pathophysiological ExplanationsSpiegel, David R. MD; McCroskey, Aidan MD; Puaa, Kapaakea MD; Meeker, Grant MD; Hartman, Lauren BS; Hudson, Joshua BS; Hung, Yu C. BSAuthor Information Department of Psychiatry and Behavioral Sciences, Eastern Virginia Medical School, Norfolk, VA. Address correspondence and reprint requests to David R. Spiegel, MD, Department of Psychiatry and Behavioral Sciences, Eastern Virginia Medical School, 825 Fairfax Ave, Norfolk, VA 23507; E-mail: firstname.lastname@example.org Conflicts of Interest and Source of Funding: Dr Spiegel is on the Speaker's Bureau for Forest Pharmaceuticals. For the remaining authors, none were declared. Clinical Neuropharmacology: 9/10 2016 - Volume 39 - Issue 5 - p 272-275 doi: 10.1097/WNF.0000000000000166 Buy Metrics Abstract Although perhaps better known as an irreversible aldehyde dehydrogenase inhibitor causing increased acetaldehyde levels after concomitant intake of ethanol, disulfiram or one of its metabolites (diethyldithiocarbamate) also inhibit dopamine β-hydroxylase, an enzyme that converts dopamine to norepinephrine. This mechanism has been advanced as a possible explanation for the development of psychosis, during disulfiram treatment, either in monotherapy or in combination therapy, when interaction-emergent psychosis could be causal. We present a young woman who was taking mixed amphetamine salts for treatment of attention-deficit/hyperactivity disorder and developed a short-lived psychosis after introduction of disulfiram. The psychotic symptoms resolved after discontinuation of both medications, without the use of antipsychotic drugs. We proceed with a review of the literature of disulfiram-induced psychosis and discuss pathophysiological theories that possibly were involved in our patient's phenomenology. Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.